Forage-related nitrate toxicoses possibly confounded by nonprotein nitrogen and monensin in the diet used at a commercial dairy heifer replacement operation.

B. D. Slenning, F. D. Galey, Mark L Anderson

Research output: Contribution to journalArticle

2 Citations (Scopus)

Abstract

Two clinically different episodes of nitrate toxicosis in heifers at the same dairy were evaluated to determine whether dietary supplements could have contributed to the confounding signs of illness. The first episode followed a 24-hour period of feeding mismanagement and resultant overconsumption of both a protein/nonprotein nitrogen supplement and a monensin supplement. This episode was characterized by ataxia, bloating, and death, without the classic clinical signs of dyspnea, salivation, cyanosis, and dark-colored blood, or the cardinal histologic changes of cyanosis, tissue staining, petechiations, or congestion. Approximately 5 weeks later, another episode developed, without the feeding mismanagement or the presence of supplements, and was characterized by classic signs of nitrate toxicosis along with response to methylene blue treatment. In both episodes, the feed source was the same, with high concentrations of nitrate. Heifers of both episodes had high ocular nitrate values, confirming the toxicoses. The difference was the availability of supplements. Calculation of exposure makes it unlikely that either the nonprotein moiety or the monensin moiety could have reached toxic values. However, the cell-level effects of monensin may have caused the animals to not display classic signs of nitrate toxicosis, confusing the diagnosis and treatment. This report demonstrates how field toxicosis can differ from reports of toxicoses caused by single etiologic agents. Practitioners must be aware of the potential for interactions between (and confounding by) commercially used feed components.

Original languageEnglish (US)
Pages (from-to)867-870
Number of pages4
JournalJournal of the American Veterinary Medical Association
Volume198
Issue number5
StatePublished - Jan 1 1991
Externally publishedYes

Fingerprint

Monensin
dairy heifers
nonprotein nitrogen
monensin
Nitrates
poisoning
Nitrogen
nitrates
forage
Diet
Cyanosis
diet
heifers
Salivation
Poisons
Methylene Blue
Ataxia
salivation
Dietary Supplements
methylene blue

ASJC Scopus subject areas

  • veterinary(all)

Cite this

@article{546394ddfe984291823c151a4e6f2e6b,
title = "Forage-related nitrate toxicoses possibly confounded by nonprotein nitrogen and monensin in the diet used at a commercial dairy heifer replacement operation.",
abstract = "Two clinically different episodes of nitrate toxicosis in heifers at the same dairy were evaluated to determine whether dietary supplements could have contributed to the confounding signs of illness. The first episode followed a 24-hour period of feeding mismanagement and resultant overconsumption of both a protein/nonprotein nitrogen supplement and a monensin supplement. This episode was characterized by ataxia, bloating, and death, without the classic clinical signs of dyspnea, salivation, cyanosis, and dark-colored blood, or the cardinal histologic changes of cyanosis, tissue staining, petechiations, or congestion. Approximately 5 weeks later, another episode developed, without the feeding mismanagement or the presence of supplements, and was characterized by classic signs of nitrate toxicosis along with response to methylene blue treatment. In both episodes, the feed source was the same, with high concentrations of nitrate. Heifers of both episodes had high ocular nitrate values, confirming the toxicoses. The difference was the availability of supplements. Calculation of exposure makes it unlikely that either the nonprotein moiety or the monensin moiety could have reached toxic values. However, the cell-level effects of monensin may have caused the animals to not display classic signs of nitrate toxicosis, confusing the diagnosis and treatment. This report demonstrates how field toxicosis can differ from reports of toxicoses caused by single etiologic agents. Practitioners must be aware of the potential for interactions between (and confounding by) commercially used feed components.",
author = "Slenning, {B. D.} and Galey, {F. D.} and Anderson, {Mark L}",
year = "1991",
month = "1",
day = "1",
language = "English (US)",
volume = "198",
pages = "867--870",
journal = "Journal of the American Veterinary Medical Association",
issn = "0003-1488",
publisher = "American Veterinary Medical Association",
number = "5",

}

TY - JOUR

T1 - Forage-related nitrate toxicoses possibly confounded by nonprotein nitrogen and monensin in the diet used at a commercial dairy heifer replacement operation.

AU - Slenning, B. D.

AU - Galey, F. D.

AU - Anderson, Mark L

PY - 1991/1/1

Y1 - 1991/1/1

N2 - Two clinically different episodes of nitrate toxicosis in heifers at the same dairy were evaluated to determine whether dietary supplements could have contributed to the confounding signs of illness. The first episode followed a 24-hour period of feeding mismanagement and resultant overconsumption of both a protein/nonprotein nitrogen supplement and a monensin supplement. This episode was characterized by ataxia, bloating, and death, without the classic clinical signs of dyspnea, salivation, cyanosis, and dark-colored blood, or the cardinal histologic changes of cyanosis, tissue staining, petechiations, or congestion. Approximately 5 weeks later, another episode developed, without the feeding mismanagement or the presence of supplements, and was characterized by classic signs of nitrate toxicosis along with response to methylene blue treatment. In both episodes, the feed source was the same, with high concentrations of nitrate. Heifers of both episodes had high ocular nitrate values, confirming the toxicoses. The difference was the availability of supplements. Calculation of exposure makes it unlikely that either the nonprotein moiety or the monensin moiety could have reached toxic values. However, the cell-level effects of monensin may have caused the animals to not display classic signs of nitrate toxicosis, confusing the diagnosis and treatment. This report demonstrates how field toxicosis can differ from reports of toxicoses caused by single etiologic agents. Practitioners must be aware of the potential for interactions between (and confounding by) commercially used feed components.

AB - Two clinically different episodes of nitrate toxicosis in heifers at the same dairy were evaluated to determine whether dietary supplements could have contributed to the confounding signs of illness. The first episode followed a 24-hour period of feeding mismanagement and resultant overconsumption of both a protein/nonprotein nitrogen supplement and a monensin supplement. This episode was characterized by ataxia, bloating, and death, without the classic clinical signs of dyspnea, salivation, cyanosis, and dark-colored blood, or the cardinal histologic changes of cyanosis, tissue staining, petechiations, or congestion. Approximately 5 weeks later, another episode developed, without the feeding mismanagement or the presence of supplements, and was characterized by classic signs of nitrate toxicosis along with response to methylene blue treatment. In both episodes, the feed source was the same, with high concentrations of nitrate. Heifers of both episodes had high ocular nitrate values, confirming the toxicoses. The difference was the availability of supplements. Calculation of exposure makes it unlikely that either the nonprotein moiety or the monensin moiety could have reached toxic values. However, the cell-level effects of monensin may have caused the animals to not display classic signs of nitrate toxicosis, confusing the diagnosis and treatment. This report demonstrates how field toxicosis can differ from reports of toxicoses caused by single etiologic agents. Practitioners must be aware of the potential for interactions between (and confounding by) commercially used feed components.

UR - http://www.scopus.com/inward/record.url?scp=0026133028&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0026133028&partnerID=8YFLogxK

M3 - Article

VL - 198

SP - 867

EP - 870

JO - Journal of the American Veterinary Medical Association

JF - Journal of the American Veterinary Medical Association

SN - 0003-1488

IS - 5

ER -